Texas, 2013Flash Flooding in Texas, September 20, 2013
September 20, 2013 · NWS EWX · 5 events in 4 counties and zones
A cold front moved across South Central Texas while the remnants of (Eastern Pacific) Hurricane Manuel moved directly over the region. The combination of lower Gulf moisture and upper level Pacific moisture from Manuel's remnants (interacting along the cold front) produced spotty areas of heavy rains with some rainfall producing flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across South Central Texas while the remnants of (Eastern Pacific) Hurricane Manuel moved directly over the region. The combination of lower Gulf moisture and upper level Pacific moisture from Manuel's remnants (interacting along the cold front) produced spotty areas of heavy rains with some rainfall producing flash flooding. Rainfall averaged 2-3 inches region-wide with heavier 4-6 inch totals across western Gillespie, Val Verde and Travis (city of Austin) counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 20, 5:46 AM CST, 59 minutes earlier.
Area forecast discussion, Sep 20, 5:46 AM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
646 AM CDT FRI SEP 20 2013
.AVIATION...
GENERALLY MVFR CIGS...OCCASIONALLY IFR CIGS WITH SCT TO NUMEROUS
SHRA/TSRA THROUGH 12Z SATURDAY. WINDS WILL BE FROM THE EAST-
SOUTHEAST TODAY...SHIFT TO NORTHEAST AFT 00Z...THEN TO NORTH BY
12Z SAT.
&&
.PREV DISCUSSION... /ISSUED 301 AM CDT FRI SEP 20 2013/
SHORT TERM (TODAY THROUGH SATURDAY)...
THIS MORNING A MOIST AND UNSTABLE TROPICAL AIRMASS HAS OVERSPREAD
SOUTH CENTRAL TEXAS. THE LATEST AWIPS BLENDED TOTAL PWAT PRODUCT
DEPICTED VALUES OF 2.1 TO 2.4 INCHES. THIS IS A GOOD INDICATOR FOR
HEAVY RAINFALL. THE COMBINATION OF PACIFIC TROPICAL MOISTURE FROM
THE REMNANTS OF MANUEL...DEEPENING GULF MOISTURE AND CONVERGENCE
ALONG AN APPROACHING COLD FRONT WILL RESULT IN NUMEROUS SHOWERS
AND THUNDERSTORMS ACROSS THE REGION TODAY AND TONIGHT. LOCALLY
HEAVY RAINFALL IS LIKELY. WE WILL EXTEND THE FLASH FLOOD WATCH TO
INCLUDE ALL OF THE HILL COUNTRY AND ADJACENT COUNTIES ALONG THE
I-35 CORRIDOR FROM SAN ANTONIO NORTHEASTWARD. ADDITIONAL RAINFALL
AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED WITH ISOLATED 6 INCH AMOUNTS
POSSIBLE. THE THREAT FOR FLASH FLOODING WILL BE HIGHEST LATE THIS
AFTERNOON INTO THE EARLY MORNING HOURS ON SATURDAY AS THE WEAK
FRONT DRIFTS SOUTHWARD INTO THE HILL COUNTRY AS UPPER LEVEL ENERGY
EJECTS NORTHEASTWARD ACROSS SOUTH CENTRAL TEXAS. THIS PATTERN WILL
RESULT IN THE TRAINING OF SHOWERS AND THUNDERSTORMS IN THE VICINITY
OF THE FRONTAL BOUNDARY. THE THREAT FOR HEAVY RAINFALL WILL SHIFT
SOUTHWARD TO THE COAST ON SATURDAY AS A SFC LOW FORMS OVER SE
TEXAS. HIGHS TODAY AND SATURDAY WILL BE WILL BE A FEW DEGREES
BELOW NORMAL DUE TO THE CLOUDS AND RAINFALL.
LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
SHOWERS AND THUNDERSTORMS WILL BE MOVING OUT OF OUR SE COUNTIES
LATE SATURDAY NIGHT AS THE UPPER LEVEL TROF AXIS BECOMES SITUATED
TO THE EAST AND SOUTHEAST OF OUR CWFA. A DRY WEATHER PATTERN IS
EXPECTED SUNDAY THROUGH THURSDAY OF NEXT WEEK AS ZONAL FLOW ALOFT
TRANSITIONS TO THE SOUTHWEST. AFTERNOON HIGHS WILL SEE A GRADUAL
WARMING TREND WITH LOWER TO MID 90S EXPECTED BY THE LATTER HALF OF
NEXT WEEK. THE WARMUP MAY BE AFFECTED BY SOIL MOISTURE. HIGHER SOIL
MOISTURE VALUES WILL SLOW THE WARMUP.
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
COUNTIES: BANDERA...BEXAR...BLANCO...BURNET...COMAL...EDWARDS...
GILLESPIE...HAYS...KENDALL...KERR...KINNEY...LLANO...MAVERICK...
MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...WILLIAMSON.
&&
MESOSCALE/AVIATION...26
SYNOPTIC/GRIDS...13
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Sep 20, 4:51 AM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
551 AM CDT FRI SEP 20 2013
TXZ171>173-183>194-202>209-217>225-228-211100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
551 AM CDT FRI SEP 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
A FLASH FLOOD WATCH IS IN EFFECT FOR LOCATIONS ALONG AND WEST OF
INTERSTATE 35 AND ALONG AND NORTH OF U.S. HIGHWAY 90. THIS
INCLUDES THE RIO GRANDE PLAINS...EDWARDS PLATEAU...HILL
COUNTRY...AND I-35 CORRIDOR THROUGH 7 AM SATURDAY MORNING. LOCALLY
HEAVY RAIN IS LIKELY WITH AVERAGE RAINFALL TOTALS OF 2 TO 4
INCHES AND A FEW SPOTS RECEIVING UP TO 6 INCHES. FLASH FLOODING IS
POSSIBLE AND RIVERS WILL RISE AND MAY FLOOD AS WELL. TURN AROUND...
DON'T DROWN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
RAIN WILL TAPER OFF QUICKLY ON SATURDAY MORNING. NO ADDITIONAL
HAZARDOUS WEATHER IS EXPECTED THROUGH THE MIDDLE OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS SHOULD BE PREPARED TO PROVIDE HEAVY RAIN AND FLASH
FLOOD REPORTS FROM 3 PM TODAY THROUGH 7 AM SATURDAY. ONLY REPORT
IF YOU CAN DO IT SAFELY.
Flash Flood, Val Verde
- When
- September 20, 6:45 AM CST
- Where
- Val Verde County, Comstock to 0.63 mi W of Comstock
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.680, -101.170
Road closed at HWY 163 AND 90W with 1 to 2ft of water over roadway.
Flash Flood, Val Verde
- When
- September 20, 7:15 AM CST
- Where
- Val Verde County, 1.93 mi SSE of Del Rio to 2.25 mi WSW of (Drt)del Rio Intl Ar
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.343, -100.893
Several low lying streets across the city were flooded, including Railway at Delarosa.
Flash Flood, Gillespie
- When
- September 20, 9:30 AM CST
- Where
- Gillespie County, 1.07 mi SSW of Morris Ranch to 3.26 mi SW of Morris Ranch
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.206, -99.008
There was two feet of water over the roadway at low water crossing on Alfred Petsch Rd near the Pedernales River. The road was closed due to high water at the low water crossing at Pfiester Rd near the Pedernales River.
Flash Flood, Travis
- When
- September 20, 1:45 PM CST
- Where
- Travis County, 1.65 mi NNE of Vinson to 0.84 mi SW of West Lake Hills
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.242, -97.769
Several roads were closed from South Austin Park to Battle Bend Park to Woods of Legend Oaks Park.
Flash Flood, Wilson
- When
- September 20, 4:20 PM CST
- Where
- Wilson County, 0.69 mi S of Sutherland Spgs to 0.52 mi SW of Sutherland Spgs
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 29.260, -98.070
There was water over Highway 539 near Sutherland Springs Cemetery.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, September 20 to 21, 2013$277,000 · EF2 · 9 events
- Lightning Strike in Arizona, September 20, 20131 death · 1 event
- Flash Flooding and Heavy Rain in Louisiana, September 20 to 21, 2013$1.8 million · 3 events
- Flash Flooding in Texas, September 20, 2013$65,000 · 6 events
- Flash Flood in Texas, September 20, 2013$75,000 · 1 event
- Flash Flood and Heavy Rain in West Virginia, September 20, 2013$25,000 · 2 events
- Heavy Rain in Arkansas, September 20 to 22, 201321 events
- Flash Flooding in West Virginia, September 20, 20132 events
- Flash Flooding in Louisiana, September 20, 20132 events
- Flash Flooding in New Mexico, September 20, 20132 events
- Flash Flooding in Texas, September 20, 2013$10,000 · 2 events
- Flash Flooding in Texas, September 20 to 21, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475092, 475093, 476476, 475094, 475096.